Posted by Claudia Grazioso on April 21, 2011
A very fashionable friend of mine was jet-setting around the world with her toddlers when I was still finding a trip to the mall perilous and fraught with unforeseen calamities. One time, she offered to share her secret with me. I waited with baited breath as she leaned in and said, sotto, “Benadryl.” Kind of in the same knowing voice you might use to order “scotch and soda.”
Really? Was that all it took? According to my friend and several others, it was remarkably effective, a dream, took the hassle out of travel. I was intrigued, and yet also a little scared. I always thought that I had run with the progressive moms, the ones who shopped at health food stores, and bought Simply Green instead of Nuclear-Anti-Germ- Bombs cleansers, who read to our kids and limited “screen time” and never ever went to McDonald’s. But were they also, secretly, drug pushers? The Pablo Escobars of the mommy set?
I decided not to give my kids Benadryl when we flew for the first time and yes, they cried, whined, nagged, pooped and occasionally screeched their way across the country. Still, it was a better choice for me and, as it turns out, a choice that is supported by a fair amount of research and opinions in the medical community. Benadryl (Diphenhydramine) is an antihistamine used to treat allergies and hay fever. It has been deemed safe for use in children to treat symptoms of allergic reactions like itchy, watery eyes, sneezing and runny noses. Before we knew that our children didn’t have any strong allergies, we kept a bottle in the house just in case. While it has been approved for treating allergy symptoms in children, doctors still advise being careful. Always follow the dosing charts, and use the measuring cup provided, not a household spoon. Benadryl is not for use in children under two, and never unless it is necessary. In other words, when you get on a plane, buy a pack of earplugs instead and hand them out to your fellow passengers.
If you do use Benadryl for the treatment of allergies in your children, you should be aware that although it has the same active ingredient as a lot of sleep aids, sometimes in children it has the opposite effect, and can make them hyper and unable to sleep. Additionally, since it is frighteningly easy for children to be accidentally overdosed (the younger they are, the easier it is), some symptoms of Benadryl overdose to watch out for are dry mouth, fixed/dilated pupils, rash or flushed skin, stomach distress and painful urination. An overdose can result in seizures, hallucinations or convulsions. If you suspect that your child has had too much Benadryl (some doctors say no more than 300 milligrams a day), you should take him or her to the emergency room immediately.